Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 127, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2021, 10:46 PM CDT for Childress County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 10:46 PM CDT (03:46 UTC)
- Expired
- May 17, 2021, 11:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Childress County, TX
The radar
The Altus AFB radar (KFDR), 108 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:44 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
663
WUUS54 KLUB 180346
SVRLUB
TXC075-180415-
/O.NEW.KLUB.SV.W.0127.210518T0346Z-210518T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1046 PM CDT Mon May 17 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northern Childress County in the Panhandle of Texas...
* Until 1115 PM CDT.
* At 1046 PM CDT, a severe thunderstorm was located 10 miles north of
Childress, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Childress County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3453 10000 3445 10023 3463 10034 3475 10015
3475 10000
TIME...MOT...LOC 0346Z 245DEG 32KT 3458 10019
HAIL...1.00IN
WIND...60MPH
$$
PAZOS1 follow-up statement
902
WWUS54 KLUB 180356
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1056 PM CDT Mon May 17 2021
TXC075-180415-
/O.CON.KLUB.SV.W.0127.000000T0000Z-210518T0415Z/
Childress TX-
1056 PM CDT Mon May 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN CHILDRESS COUNTY...
At 1056 PM CDT, a severe thunderstorm was located 10 miles south of
Dodson, or 10 miles southwest of Hollis, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Childress County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3450 10008 3468 10025 3475 10015 3475 10000
3453 10000
TIME...MOT...LOC 0356Z 245DEG 32KT 3462 10009
HAIL...1.00IN
WIND...60MPH
$$
PAZOSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:38 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 17, 9:38 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 938 PM CDT Mon May 17 2021 .UPDATE... Thunder storm coverage has begun to shift eastward this evening with the majority of the thunderstorm coverage over the southeastern Texas Panhandle and the Rolling Plains. Thus, the tornado watch has been canceled for Cochran, Hockley, Yoakum and Lamb counties. A tornado watch remains in effect through 11 PM CDT for the remainder of the area. Short term models continue to show this round of storms moving eastward and out of the CWA with a another round of severe thunderstorms capable of generating golf ball size hail, wind gusts to 65 mph and intense rainfall and flash flooding may develop over the southern South Plains and the Rolling Plains after midnight, and persist into Tuesday morning. && .PREV DISCUSSION... /issued 654 PM CDT Mon May 17 2021/ AVIATION... Scattered strong thunderstorms, with isolated rotating supercell thunderstorms, were affecting areas just west of both KLBB and KPVW early this evening. These storms will pass near or over both airports over the next several hours and have potential to produce significant weather including high wind gusts, large hail, and perhaps nearby tornadoes. Also, intense rain cores may lower visibilities significantly. Storms were a little further west still of KCDS but likewise will be impacting KCDS more in coming hours as well. Storms should move east of both KLBB and KPVW by late evening and give a break with mostly VFR expected, while storms likely to continue near or at KCDS well into the night and likely into early morning Tuesday. Another impulse will bring increasing thunderstorm chances once more to both KLBB and KPVW near or just before daybreak Tuesday continuing through the morning hours. Meantime, low clouds likely to reform later tonight with largest impact probably KCDS though could be offset by nearby storms. RADAR will change considerably and likely will not represent departure conditions. Be advised that Tornado Watch and a Flash Flood Watch are in effect until midnight tonight. RMcQueen PREV DISCUSSION... /issued 236 PM CDT Mon May 17 2021/ SHORT TERM... Relatively cool and somewhat surprisingly dry airmass (with dewpoints dropping into the upper 40s) much of the day so far, following the early morning outflows. By mid afternoon, however, we were seeing rapid recovery of higher dewpoints and gradually warmer temperatures as a surface low pressure center was deepening over eastern New Mexico. Anticipation is the surface low will shift into southeast New Mexico and increase the moist, low level inflow across our area in advance of the strong upper level low pressure system over eastern Arizona. Solutions consistent breaking out scattered strong or severe thunderstorms by 4 or 5 pm near the New Mexico-Texas border with storms moving to the east. Combination of instability and shear support rapidly rotation supercells and a valid tornado threat, so a Tornado Watch will be in effect this evening at least areas on the Caprock if not all areas. We also issued a Flash Flood Watch this evening the entire area over concern for slower moving right-splitting supercells. Forecast hodographs exhibit straight- lines initially late this afternoon and early evening, favoring splitting storms, before stronger flow leads to a more coalesced system into the eastern part of the area later this evening. Another impulse appears will stream across the area later tonight. So following a break in activity on the Caprock later this evening, we expect a renewal of storm chances early Tuesday mainly from the southern South Plains to the Rolling Plains. But rain coverage from this next impulse remains uncertain and largely dependent on the early evening storms. None-the-less, slightly cooler and moist low level conditions likely to blanket the area again early Tuesday after this next impulse departs to the east. Focus Tuesday afternoon once again will likely turn west to to the dryline, which probably will be in eastern New Mexico once again. The large upper level storm system still will be just west of the area. We retained a chance mention for storms much of the area Tuesday afternoon, but perhaps better chances will be later Tuesday or Tuesday night; see discussion below. RMcQueen LONG TERM... The upper level closed low currently to our west, helping to drive recent severe convection will begin to lift north out of northeast New Mexico tomorrow night into early Wednesday morning. As the low evolves into an open wave, a sharp trough will linger over our general longitude with high pressure amplifying across eastern CONUS. The lingering trough and surface pressure falls in eastern New Mexico will keep chances of scattered showers and thunderstorms in the forecast late Tuesday night and Wednesday, along and east of a dryline currently progged to position in vicinity of the I27 corridor. The SPC currently has most of our area in a Day 3 Marginal for more severe storms on Wednesday. The upper level low turned open wave and associated trough will get absorbed by the polar jet back into the next Pacific low over NOCAL Thursday, as the broad ridging across the east serves to block eastern progression. There will be a break in convective activity on Thursday as the upper trough gets absorbed, followed by deep boundary layer Gulf moisture return beginning early Friday as the blocking ridge expands west. The expected moisture return and westward expansion of the ridge coupled with the deepening of the next Pacific Low to our west may lead to another round of severe weather over multiple days next weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight CDT tonight for TXZ023>026- 030>032-036>038-042>044. && 99/99
Hazardous weather outlook, May 17, 11:51 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1151 AM CDT Mon May 17 2021 TXZ021>044-181700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1151 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a moderate risk of severe thunderstorms for the South Plains and Rolling Plains this afternoon into tonight, with an enhanced risk of severe weather for the southern Texas Panhandle. Isolated to scattered supercell thunderstorms are expected to develop near a dryline across the southwest Texas Panhandle and western and central South Plains this afternoon. These storms will become more enhanced where the dryline intersects an east-west boundary crossing the southern and central South Plains and southern Rolling Plains. These storms will quickly become severe and be capable of producing baseball size hail, wind gusts to 75 mph, torrential rainfall and tornadoes. This activity will move eastward through the evening, likely growing into a larger complex of thunderstorms as it moves off the Caprock. A hail, wind and heavy rain threat will continue with the complex of thunderstorm through the evening as well as still a risk for a few tornadoes. Another round of severe thunderstorms capable of generating golf ball size hail, wind gusts to 65 mph and intense rainfall and flash flooding may develop over the southern South Plains and the Rolling Plains late tonight, after midnight, and persist into Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. More opportunities for thunderstorms will exist late Tuesday, Wednesday and then again from Friday into next weekend. Some of these storms could be strong to severe and produce heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, May 17, 9:40 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
940 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL 3 ESE LUBBOCK SOUTH PLA 33.53N 101.87W
05/17/2021 M1.00 INCH LUBBOCK TX BROADCAST MEDIA
QUARTER-SIZED HAIL AT KLBK STUDIOS.
&&
CORRECTED LOCATION
EVENT NUMBER LUB2100327
KENDRICKSpecial weather statement, May 17, 9:49 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Lubbock TX
949 PM CDT Mon May 17 2021
TXZ042-043-180315-
Kent TX-Garza TX-
949 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENT AND
SOUTHEASTERN GARZA COUNTIES UNTIL 1015 PM CDT...
At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Justiceburg, or 4 miles west of Lake Alan Henry, moving east at 35
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lake Alan Henry and Justiceburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.
LAT...LON 3312 10124 3318 10092 3297 10093 3297 10105
3296 10124
TIME...MOT...LOC 0249Z 268DEG 32KT 3303 10115
SINCAVAGELocal storm report, May 17, 10:01 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1001 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 1 W LUBBOCK SOUTH PLAI 33.54N 101.93W
05/17/2021 M1.00 INCH LUBBOCK TX PUBLIC
&&
EVENT NUMBER LUB2100332
KENDRICKSpecial weather statement, May 17, 10:13 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1013 PM CDT Mon May 17 2021
TXZ025-026-031-032-180345-
Childress TX-Motley TX-Hall TX-Cottle TX-
1013 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILDRESS...NORTHERN
COTTLE...EASTERN MOTLEY AND SOUTHEASTERN HALL COUNTIES UNTIL 1045 PM
CDT...
At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Northfield, or 16 miles northeast of Matador, moving
northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Childress, Paducah, Northfield, Cee Vee, Tell and Swearingen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of and northwestern Texas. A Tornado Watch also remains in effect
until 1100 PM CDT for the Panhandle of and northwestern Texas.
LAT...LON 3390 10064 3406 10085 3426 10087 3444 10023
3408 10006
TIME...MOT...LOC 0313Z 243DEG 37KT 3415 10059
MP/GLKSpecial weather statement, May 17, 10:19 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1019 PM CDT Mon May 17 2021
TXZ024>026-031-180345-
Briscoe TX-Childress TX-Motley TX-Hall TX-
1019 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHILDRESS...NORTHWESTERN
COTTLE...NORTHEASTERN MOTLEY...HALL AND NORTHEASTERN BRISCOE COUNTIES
UNTIL 1045 PM CDT...
At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Turkey, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Childress, Memphis, Turkey, Tell, Northfield, Brice, Estelline,
Lakeview and Plaska Community.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of and northwestern Texas. A Tornado Watch also remains in effect
until 1100 PM CDT for the Panhandle of and northwestern Texas.
LAT...LON 3440 10011 3431 10047 3431 10052 3430 10052
3422 10086 3475 10101 3475 10024
TIME...MOT...LOC 0319Z 258DEG 36KT 3446 10070
PAZOSLocal storm report, May 17, 10:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1043 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST 2 NNE CHILDRESS 34.46N 100.20W
05/17/2021 M63 MPH CHILDRESS TX MESONET
WEST TEXAS MESONET
&&
EVENT NUMBER LUB2100333
KENDRICKThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:01 PM CDT | Tornado Warning | LUB | King, Stonewall | 26 min |
| May 17, 7:08 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 67 min |
| May 17, 7:14 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 46 min |
| May 17, 7:29 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 22 min |
| May 17, 7:36 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 54 min |
| May 17, 7:37 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 53 min |
| May 17, 7:38 PM CDT | Areal Flood Advisory | LUB | Lubbock, Lynn | 79 min |
| May 17, 7:40 PM CDT | Tornado Warning | LUB | Hockley, Lubbock | 50 min |
| May 17, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 49 min |
| May 17, 7:46 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 59 min |
| May 17, 7:50 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb | 55 min |
| May 17, 7:56 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 49 min |
| May 17, 7:57 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 63 min |
| May 17, 8:02 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 12 min |
| May 17, 8:07 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 53 min |
| May 17, 8:15 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 23 min |
| May 17, 8:21 PM CDT | Areal Flood Advisory | LUB | Lynn | 54 min |
| May 17, 8:25 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Hall | 35 min |
| May 17, 8:28 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Castro, Floyd, Hale, Lamb, Swisher | 62 min |
| May 17, 8:28 PM CDT | Tornado Warning | LUB | Lubbock | 32 min |
| May 17, 8:37 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Garza, Hale | 53 min |
| May 17, 8:39 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 36 min |
| May 17, 8:48 PM CDT | Areal Flood Advisory | LUB | Briscoe, Hale, Hall, Swisher | 117 min |
| May 17, 8:51 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 39 min |
| May 17, 9:06 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 28 min |
| May 17, 9:11 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 30 min |
| May 17, 9:18 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 42 min |
| May 17, 9:30 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 41 min |
| May 17, 9:44 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Hall, Motley | 26 min |
| May 17, 9:49 PM CDT | Special Weather Statement | LUB | Garza | 26 min |
| May 17, 10:13 PM CDT | Special Weather Statement | LUB | Cottle, Motley | 32 min |
| May 17, 10:19 PM CDT | Special Weather Statement | LUB | Childress, Hall | 26 min |
| May 18, 4:48 PM CDT | Special Weather Statement | LUB | Cochran | 42 min |
| May 18, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.